1) An elderly gentleman attempting to purchase a bottle of gaviscon for heartburn he was getting. On further questioning he had not experienced this heartburn before, and was also taking etodolac (Lodine, a non-steroidal anti-inflamatory drug). There are several sinister conditions that can present as heartburn, particularly peptic ulcers (commonly caused by NSAIDs) and gastric cancer. So this gentleman set lots of alarmbells ringing. I referred him to his GP, who told him to stop the etodolac and gave him some omeprazole.
2) Another elderly gentleman, this time complaining of a cough. He wondered if it could be caused by the salbutamol he had recently started taking. Further questioning revealed he was also taking ramipril, an angiotensin-converting enzyme inhibitors. A persistent dry cough is a classical side effect of ACE inhibitors, so this gentleman was advised to make an appointment with his GP to change his antihypertensive medication.
3) A prescription that had so many problems its tough to know where to start. The sript was for:
- bendroflumethiazide 5mg 1 daily x56
- allopurinol 100mg 1 daily x84
- irbesartan 300mg 1 daily x56
- lansoprazole 15mg 1 daily x 56
- arthrotec 75mg 1 twice daily x 60
So this gentleman's medication was all out of synch, with one month of one, two of a few others and three months of another. Now bendroflumethiazide is effective at reducing blood pressure, and at a dose of 2.5mg per day has very few side effects. Increasing the dose to 5mg has no extra BP lowering effect, but does affect body chemistry, and in particular reduces the amount of uric acid excreted from the body. Gout is caused by high levels of uric acid, which then crystallizes in the joints. Allopurinol is used to prevent attacks of gout, so giving bendroflumethiazide 5mg to a patient with gout is not the best idea in the world.
Arthrotec is a combination product of diclofenac (another NSAID, the same group of drugs as ibuprofen) and misoprostol, a prostaglandin analogue which protects the stomach from the toxic effects of the diclofenac. Lansoprazole is also a drug which is used to protect the stomach from NSAIDs, so there is no reason to prescribe lansoprazole with arthrotec. These issues were not serious enough to warrant a call to the GP, but doing a medication use review would have been a useful way of drawing these problems to the GP's attention. As I didn't have time to spend 20 minutes or more with this gentleman and the regular pharmacist doesn't do MURs, I advised him to make an appointment with his GP for a full medication review and explained the issues to him.
Ideally I would have documented these interventions, possibly on the patients medication records. However I simply did not have the time to do so, and this is one of the major challenges facing community pharmacists today. By documenting our interventions we can show the value of our role, however there often simply isn't time to do so. This is only taking into account the major interventions, and not including all the counselling we do, such as advising patients using corticosteroid inhalers (such as Becotide) to rinse their mouth after using them, or advising patients on statins to see their GP urgently if they have any unexplained muscle pain or weakness. I think the future of community pharmacy lies in robotic dispensing, freeing up pharmacist time to speak to patients and document what they do.